Alert archive / Colorado / Red Flag Warnings in 2015

Red Flag Warning 4, NWS Denver/Boulder, CO

March 30, 2015Logan County, Washington County, Weld County, Colorado

NWS Denver/Boulder, CO issued this red flag warning at Mar 30, 2015, 2:18 PM MDT for Logan County, Washington County, Weld County, Colorado. It took effect at Mar 30, 2015, 3:00 PM MDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2015, 2:18 PM MDT (20:18 UTC)
In effect from
Mar 30, 2015, 3:00 PM MDT
Expired
Mar 30, 2015, 7:00 PM MDT
In force
4 hr
Issued by
NWS Denver/Boulder, CO

Counties Logan County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 109 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2015-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2015-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3323 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

865 
WWUS85 KBOU 302018
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
218 PM MDT MON MAR 30 2015

...WARM...DRY AND GUSTY CONDITIONS WILL CONTINUE THROUGH THE
AFTERNOON IN PARTS OF NORTHEAST COLORADO...

A RED FLAG WARNING HAS BEEN ISSUED AS WINDS ARE GUSTING 20 TO 25
MPH...WITH HUMIDITIES LESS THAT 15 PERCENT IN PARTS OF NORTHEAST
COLORADO...THESE CONDITIONS ARE EXPECTED TO REMAIN THROUGH LATE
AFTERNOON. 

COZ242-248-249-310100-
/O.NEW.KBOU.FW.W.0004.150330T2100Z-150331T0100Z/
NORTHEAST WELD COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-
218 PM MDT MON MAR 30 2015

...RED FLAG WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR NORTHEAST WELD COUNTY...LOGAN
COUNTY AND WASHINGTON COUNTY COLORADO. 

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 7 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONES 242...248 AND 249.

* TIMING...THE REMAINDER OF THE AFTERNOON INTO EARLY EVENING

* WINDS...NORTH 10 TO 15 MPH WITH GUSTS UP TO 20 MPH.

* RELATIVE HUMIDITY...AS LOW AS 12 PERCENT.

* IMPACTS...SMALL FIRES CAN BLOW UP INTO LARGE SCALE FIRES UNDER
  RED FLAG CONDITIONS.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
1 follow-up statement
940 
WWUS85 KBOU 310055
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
655 PM MDT MON MAR 30 2015

COZ242-248-249-310200-
/O.EXP.KBOU.FW.W.0004.000000T0000Z-150331T0100Z/
NORTHEAST WELD COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-
655 PM MDT MON MAR 30 2015

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR PARTS OF THE NORTHEAST COLORADO
PLAINS...

TEMPERATURES HAVE BEGUN COOLING THIS EVENING AND WINDS HAVE
TAPERED OFF. EXTREME FIRE BEHAVIOR IS NO LONGER EXPECTED THIS
EVENING. ANOTHER WARM DAY IS IN STORE FOR NORTHEAST COLORADO ON
TUESDAY. MONITOR THE LATEST FORECASTS FOR ANY WATCHES OR WARNINGS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Mar 30, 10:50 AM MDT, 3 hours 28 minutes earlier.

Area forecast discussion, Mar 30, 10:50 AM MDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1050 AM MDT MON MAR 30 2015

.UPDATE...
ISSUED AT 1043 AM MDT MON MAR 30 2015

HAVE UPDATED GRIDS TO INCREASE WINDS AND REDUCE DEWPOINTS NEAR THE
WYOMING BORDER. WE SHOULD APPROACH BUT NOT REACH RED FLAG
CONDITIONS. SOME GUSTS TO 30 MPH WILL ALSO CONTINUE IN THE
MOUNTAINS.  TUESDAY THERE WILL BE A DEVELOPING LEE TROUGH IN
EASTERN COLORADO WHICH WILL INCREASE SOUTHERLY WINDS...WILL
ADDRESS ANY POSSIBLE RED FLAG CONTITIONS WITH AFTERNOON FORECAST.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 402 AM MDT MON MAR 30 2015

DRY AND STABLE AIR OVER OUR AREA TODAY. THERE WILL LIKELY BE BITS
OF HIGH CLOUDINESS AT TIMES...ESPECIALLY THE SOUTHERN HALF. MAYBE
ENOUGH MOISTURE FOR SOME HIGH BASED CONVECTIVE CLOUDS OVER THE
MOUNTAINS AS WELL..BUT NOT MUCH. THERE WILL BE A WEAK WIND SHIFT
WITH NORTH TO NORTHWEST WINDS DEVELOPING ON THE PLAINS THIS
MORNING...THIS WILL RESTRAIN TEMPERATURES SLIGHTLY BUT IT WILL
STILL BE WARMER THAN YESTERDAY. CURRENT FORECAST TEMPS LOOK
GOOD...DROPPED MOUNTAIN LOWS SLIGHTLY TONIGHT AS IT LOOKS TO BE
MOSTLY CLEAR AND DRY AGAIN.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 402 AM MDT MON MAR 30 2015

ON TUESDAY...THE RIDGE OF HIGH PRESSURE WILL BE OVER COLORADO WITH
A MOSTLY DRY AND CONTINUED WARM AIRMASS IN PLACE. TEMPERATURES WL
WARM INTO THE UPPER 70S FOR DENVER...THE RECORD IS 81. TUESDAY
NIGHT INTO WEDNESDAY THE UPPER RIDGE WILL SHIFT TO THE EAST...WITH
THE FLOW ALOFT INCREASING FM THE WEST/SOUTHWEST. A SYSTEM IS
PROGGED TO BRUSH ACROSS NORTHERN COLORADO...WITH MOST OF THE
ENERGY WELL TO THE NORTH ON WEDNESDAY. IT WILL REMAIN QUITE MILD
BUT THE INCREASED CLOUD COVER WILL OFFSET THE TEMPERATURES SOME
FM TUESDAY. IT WILL BE BREEZY AS WELL AS A WEAK FRONT PASSES
THROUGH NORTHEAST COLORADO. THE INTERACTIVE SOUNDINGS SHOW AN
INVERTED V TYPE PROFILE WITH MOST THE MOISTURE AOA 450 MB. MAIN
RESULT FM THIS WILL BE MORE GUSTY WINDS AND MAYBE JUST SOME BRIEF
LIGHT RAIN SHOWERS. MAIN CHANGE IN THE WEATHER WILL OCCUR THURSDAY
INTO FRIDAY AS THE MDLS STILL BRING WHAT NOW APPEARS TO BE A
FAIRLY STRONG TROUGH...WITH STRONG QG ASCENT DEVELOPING FM THE
WEST ON THURSDAY. THE TROUGH ITSELF IS PROGGED TO MOVING ACROSS
COLORADO THURSDAY NIGHT. TEMPERATURES WILL BE MUCH COLDER.
RAIN/SNOW MIX THURSDAY AFTN...WL CHANGE TO SNOW LATE THURSDAY
AFTERNOON AND THURSDAY NIGHT. SOME SIGNIFICANT ACCUMULATIONS IF
IT GETS COLD ENOUGH. THE GFS HAS AN UPPER LEVEL JET ORIENTED FM
SOUTHWEST TO NORTHEAST ACROSS COLORADO ON THURSDAY WITH GOOD MID
LEVEL INSTBY. NORTHERN COLORADO ON THE COLD SIDE OF THE JET IF
THIS SOLUTION PANS OUT. WL KEEP CHC POPS THROUGH FRIDAY AS WELL.
THE AIRMASS WILL BE DRIER OVER THE WEEKEND AS THIS SYSTEM SHIFTS
TO THE EAST AND A RIDGE OF HIGH PRESSURE TRANSLATES OVER CO.
TEMPERATURES WILL START TO RECOVER AT THAT TIME AS WELL.

&&

.AVIATION...(FOR THE TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 402 AM MDT MON MAR 30 2015

VFR THROUGH TONIGHT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...RTG
SHORT TERM...GIMMESTAD
LONG TERM...COOPER
AVIATION...GIMMESTAD
Hazardous weather outlook, Mar 30, 10:42 AM MDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1042 AM MDT MON MAR 30 2015

COZ030>051-310445-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1042 AM MDT MON MAR 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

HIGH PRESSURE AND A DRY AIRMASS WILL PRODUCE ANOTHER SUNNY DAY.
TEMPERATURES WILL RISE INTO THE 70S ON THE PLAINS AND 50S TO
LOWER 60S IN THE MOUNTAINS. HIGHER ELEVATIONS WILL SEE SOME WIND
GUSTS TO 30 MPH...WHILE THE PLAINS WILL HAVE SOME GUSTS NEAR 25
MPH NEAR THE WYOMING BORDER.  HUMIDITIES IN WINDY AREAS ON THE
PLAINS WILL DROP INTO THE TEENS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

UNSEASONABLY WARM AND DRY CONDITIONS WILL CONTINUE ON TUESDAY. A
DEEPENING SURFACE TROUGH MAY INCREASE SOUTHERLY WINDS...WHICH MAY
INCREASE FIRE DANGER ACROSS THE NORTHEAST PLAINS. A WEAK SYSTEM
WILL BRUSH ACROSS COLORADO ON WEDNESDAY TO INCREASE WINDS AND
BRING A SLIGHT CHANCE OF HIGH BASED SHOWERS IN THE AFTERNOON. A
STRONGER SYSTEM IS EXPECTED TO MOVE INTO THE REGION THURSDAY INTO
FRIDAY. TEMPERATURES WILL BE MUCH COOLER WITH A CHANCE OF SNOW IN
THE MOUNTAINS ALONG WITH A CHANCE OF RAIN AND SNOW OVER THE
NORTHEAST PLAINS. IT WILL BE DRIER AND WARMER BY THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RTG/KRIEDERMAN

Nearby

Red Flag Warnings in Colorado, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.